Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Willard Miller Jr.
Title: Symmetry and separation of variables
Additional book information: Addison-Wesley Publishing Company, Reading, Massachusetts, 1977, xxx + 285 pp., $21.50.

References [Enhancements On Off] (What's this?)

  • 1. M. Bôcher, Die Reihenentwickelungen der Potentialtheorie, Leipzig, 1894.
  • 2. Luther Pfahler Eisenhart, Separable systems of Stackel, Ann. of Math. (2) 35 (1934), no. 2, 284–305. MR 1503163, https://doi.org/10.2307/1968433
  • 3. P. Havas, Separation of variables in the Hamilton-Jacobi, Schrödinger and related equations, 1. Complete separation, J. Mathematical Phys. 16 (1975), 1461-1468. MR 403463
  • 4. E. G. Kalnins and W. Miller, Lie theory and the wave equation in space-time. 5. R-separable solutions of the wave equation, J. Mathematical Phys. 19 (1978), 1247-1257. MR 507313
  • 5. W. Miller, J. Patera and P. Winternitz, Subgroups of Lie groups and separation of variables. Report CRM-813, Centre de Recherches Mathématiques, Université de Montréal, 1978.
  • 6. P. Moon and D. E. Spencer, Field theory handbook, Springer-Verlag, Berlin, 1961. MR 136092
  • 7. Ph. M. Morse and H. Feshbach, Methods of theoretical physics. Part I, McGraw-Hill, New York, 1953. MR 59774
  • 8. H.-D. Niessen, Algebraische Untersuchungen über separierbare Operatoren, Math. Z. 94 (1966), 328-348. MR 211055
  • 9. P. Olevski, The separation of variables in the equation ∆, Mat. Sb. 27 (69) (1950), 379-426. (Russian) MR 38535
  • 10. H. P. Robertson, Bemerkung über separierbare Systeme in der Wellenmechanik, Math. Ann. 98 (1928), no. 1, 749–752 (German). MR 1512435, https://doi.org/10.1007/BF01451624
  • 11. P. Stäckel, Über die Integration der Hamilton-Jacobischen Differentialgleichung mittels Separation der Variabelen, Habilitationsschrift, Halle, 1891.
  • 12. P. Winternitz and I. Fris, Invariant expansions of relativistic amplitudes and subgroups of the proper Lorentz group, Soviet Physics JNP 1 (1965), 636-643. MR 202919
  • 13. E. G. Kalnins and Willard Miller Jr., Killing tensors and variable separation for Hamilton-Jacobi and Helmholtz equations, SIAM J. Math. Anal. 11 (1980), no. 6, 1011–1026. MR 595827, https://doi.org/10.1137/0511089

Review Information:

Reviewer: Tom H. Koornwinder
Journal: Bull. Amer. Math. Soc. 1 (1979), 1014-1019
DOI: https://doi.org/10.1090/S0273-0979-1979-14723-2
American Mathematical Society